Alert archive / Texas / Red Flag Warnings in 2023

Red Flag Warning 13, NWS San Angelo, TX

August 7, 202318 counties in Texas

NWS San Angelo, TX issued this red flag warning at Aug 7, 2023, 3:02 AM CDT for 18 counties in Texas. It took effect at Aug 7, 2023, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2023, 3:02 AM CDT (08:02 UTC)
In effect from
Aug 7, 2023, 12:00 PM CDT
Expired
Aug 7, 2023, 9:00 PM CDT
In force
9 hr
Issued by
NWS San Angelo, TX

Counties Brown County, TX, Callahan County, TX, Coke County, TX, Coleman County, TX, Concho County, TX, Crockett County, TX, Jones County, TX, Kimble County, TX, Mason County, TX, McCulloch County, TX, Menard County, TX, Runnels County, TX, San Saba County, TX, Schleicher County, TX, Shackelford County, TX, Sutton County, TX, Taylor County, TX, Tom Green County, TX

The radar

The San Angelo radar (KSJT), 62 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3878 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WWUS84 KSJT 070802
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
302 AM CDT Mon Aug 7 2023

TXZ065-066-072-073-076>078-113-114-127-128-139-140-154-155-
168>170-072200-
/O.NEW.KSJT.FW.W.0013.230807T1700Z-230808T0200Z/
Coke-Runnels-Tom Green-Concho-Crockett-Schleicher-Sutton-Jones-
Shackelford-Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-
Menard-Kimble-Mason-
302 AM CDT Mon Aug 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR MUCH OF WEST CENTRAL TEXAS...

* WINDS...South to southeast 10 to 15 mph with gusts to 25 mph.

* RELATIVE HUMIDITY...15 to 20 percent. 

* FUELS...Critically to Extremely dry.

* IMPACTS...Any fires that develop will spread rapidly. Any 
  outdoor activity that could produce flames or sparks is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will occur shortly. A combination of
strong winds, low humidity and dry fuels will contribute to
extreme fire behavior.

&&

$$
2 follow-up statements
280 
WWUS84 KSJT 071931
RFWSJT

URGENT - FIRE WEATHER MESSAGE
National Weather Service San Angelo TX
231 PM CDT Mon Aug 7 2023

TXZ065-066-072-073-076>078-113-114-127-128-139-140-154-155-
168>170-080345-
/O.NEW.KSJT.FW.W.0014.230808T1700Z-230809T0200Z/
/O.CON.KSJT.FW.W.0013.000000T0000Z-230808T0200Z/
Coke-Runnels-Tom Green-Concho-Crockett-Schleicher-Sutton-Jones-
Shackelford-Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-
Menard-Kimble-Mason-
231 PM CDT Mon Aug 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR MUCH OF WEST CENTRAL TEXAS...
...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
ALL OF WEST CENTRAL TEXAS...

The National Weather Service in San Angelo has issued a Red Flag
Warning for Critical Fire Weather conditions, which is in effect 
from noon to 9 PM CDT Tuesday.

* WINDS...South to southeast 10 to 15 mph with gusts to 25 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* FUELS...Critically to Extremely dry.

* IMPACTS...Any fires that develop will spread rapidly. Any 
  outdoor activity that could produce flames or sparks is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will occur shortly. A combination of
strong winds, low humidity and dry fuels will contribute to
extreme fire behavior.

&&

$$

TXZ049-054-064-071-098-099-080345-
/O.NEW.KSJT.FW.W.0014.230808T1700Z-230809T0200Z/
Fisher-Nolan-Sterling-Irion-Haskell-Throckmorton-
231 PM CDT Mon Aug 7 2023

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CDT TUESDAY FOR
ALL OF WEST CENTRAL TEXAS...

The National Weather Service in San Angelo has issued a Red Flag
Warning for Critical Fire Weather conditions, which is in effect 
from noon to 9 PM CDT Tuesday.

* WINDS...South to southeast 10 to 15 mph with gusts to 25 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* FUELS...Critically to Extremely dry.

* IMPACTS...Any fires that develop will spread rapidly. Any 
  outdoor activity that could produce flames or sparks is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will occur shortly. A combination of
strong winds, low humidity and dry fuels will contribute to
extreme fire behavior.

&&

$$
269 
WWUS84 KSJT 071934 AAA
RFWSJT

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service San Angelo TX
234 PM CDT Mon Aug 7 2023

TXZ065-066-072-073-076>078-113-114-127-128-139-140-154-155-
168>170-081230-
/O.CON.KSJT.FW.W.0013.000000T0000Z-230808T0200Z/
/O.CON.KSJT.FW.W.0014.230808T1700Z-230809T0200Z/
Coke-Runnels-Tom Green-Concho-Crockett-Schleicher-Sutton-Jones-
Shackelford-Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-
Menard-Kimble-Mason-
234 PM CDT Mon Aug 7 2023

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR MUCH OF WEST CENTRAL TEXAS...
...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY FOR MUCH OF WEST CENTRAL TEXAS...

* WINDS...South to southeast 10 to 15 mph with gusts to 25 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* FUELS...Critically to Extremely dry.

* IMPACTS...Any fires that develop will spread rapidly. Any 
  outdoor activity that could produce flames or sparks is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will occur shortly. A combination of
strong winds, low humidity and dry fuels will contribute to
extreme fire behavior.

&&

$$

TXZ049-054-064-071-098-099-081230-
/O.CON.KSJT.FW.W.0014.230808T1700Z-230809T0200Z/
Fisher-Nolan-Sterling-Irion-Haskell-Throckmorton-
234 PM CDT Mon Aug 7 2023

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM CDT
TUESDAY FOR ALL OF WEST CENTRAL TEXAS...

* WINDS...South to southeast 10 to 15 mph with gusts to 25 mph.

* RELATIVE HUMIDITY...15 to 20 percent.

* FUELS...Critically to Extremely dry.

* IMPACTS...Any fires that develop will spread rapidly. Any 
  outdoor activity that could produce flames or sparks is 
  discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now or will occur shortly. A combination of
strong winds, low humidity and dry fuels will contribute to
extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this red flag warning went out at Aug 7, 2:41 AM CDT, 21 minutes earlier.

Area forecast discussion, Aug 7, 2:41 AM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
241 AM CDT Mon Aug 7 2023

...New SHORT TERM, FIRE WEATHER...

.SHORT TERM...
(Today and tonight)
Issued at 240 AM CDT Mon Aug 7 2023

Looks like another day of dangerous heat across much of the area
with a strong upper level high over the area and an intense low
level thermal ridge over the western part of the area. Highs will be
mainly 104 to 109. However a weak cold front may make it a few
degrees cooler across the northern Big Country(highs 101 to 103),
but increasing low level moisture will make heat index values close
to 110. An Excessive Heat Warning is in effect for all of west
central Texas until 9 PM this evening. Please be sure to follow
heat safety precautions. There is a slight chance to chance of
showers and thunderstorms tonight north of I-20 due to moderate
instability and a surface boundary in the area. Otherwise, going
with a dry forecast the next 24 hours. Overnight lows will be in
the upper 70s to lower 80s, with the late evening still in in the
upper 80s to lower 90s providing little relief/cooling.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 1258 PM CDT Sun Aug 6 2023

...Dangerously hot and dry conditions expected this coming week,
potentially record breaking temperatures mid-week...

High pressure will continue to dominate much of the area through
the coming week and into next weekend, with temperatures soaring
above 105 and nearing the 110 degree mark at times across parts of
West Central Texas. A small potential for reprieve from the
extreme heat may be seen along the northern portions of the Big
Country on Monday with a passing weak cold front, with
temperatures still nearing 100. There is also a slight chance of
some isolated showers and thunderstorms with the passing of this
front, but there is still some uncertainty on how much, if any,
and where exactly it will happen. Otherwise, expect very hot and
dry conditions through much of the week, with a continued need for
Excessive Heat Warnings and Heat Advisories across much if not
all of the area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Mon Aug 7 2023

Expect VFR conditions for the next 24 hours. Also, expect gusty
south to southeast winds at times.

&&

.FIRE WEATHER...
Issued at 240 AM CDT Mon Aug 7 2023

High pressure is prolonging our hot and dry conditions across the
region. Fuels remain abnormally dry in the 90-95th percentile across
all of our area. Winds will generally be the only limiting factor as
they will remain fairly light across the region, however gusts to 20
to 25 mph are likely. However, given the condition of fuels across
the region combined with the exceptionally hot and dry conditions,
we are going with a Red Flag Warning for much of West Central
Texas from 12 PM until 9 PM Today due to critical fire weather
conditions. Please be sure to follow fire safety precautions.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    105  80 105  79 /  10  10  10   0
San Angelo 107  79 107  78 /   0   0   0   0
Junction   106  76 104  75 /   0   0   0   0
Brownwood  107  79 105  77 /   0   0   0   0
Sweetwater 106  79 107  80 /  10  10  10  10
Ozona      104  77 103  76 /   0   0   0   0
Brady      105  77 104  76 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Brown-
Callahan-Coke-Coleman-Concho-Crockett-Fisher-Haskell-Irion-Jones-
Kimble-Mason-McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-
Shackelford-Sterling-Sutton-Taylor-Throckmorton-Tom Green.

Red Flag Warning from noon today to 9 PM CDT this evening for
Brown-Callahan-Coke-Coleman-Concho-Crockett-Jones-Kimble-Mason-
McCulloch-Menard-Runnels-San Saba-Schleicher-Shackelford-Sutton-
Taylor-Tom Green.

&&

SHORT TERM...21
LONG TERM....TP
AVIATION...21
Hazardous weather outlook, Aug 6, 1:29 PM CDT, 13 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
129 PM CDT Sun Aug 6 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-071830-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
129 PM CDT Sun Aug 6 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Very hot and dry conditions continue. An excessive heat warning
continues into Monday. Fire weather conditions will be elevated
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Excessive heat impacts continue this week with highs 104 to 109
degrees. An excessive heat warning is in effect until 9 PM Monday,
and will likely be continued through the week. Also, expect
elevated to near critical fire conditions this week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:31 PM CDTRed Flag WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more4 days
Aug 7, 2:32 PM CDTExcessive Heat WarningSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more4 days

Nearby

Red Flag Warnings in Texas, 2023Every red flag warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.